The Dold–Thom theorem via factorization homology

  • Lauren Bandklayder


We give a new proof of the classical Dold–Thom theorem using factorization homology. Our method is direct and conceptual, avoiding the Eilenberg–Steenrod axioms entirely in favor of a more general geometric argument.


Dold–Thom theorem Factorization homology Algebraic topology 



It is an honor to first and foremost thank my advisor, John Francis, for suggesting this approach, as well as for his patience, guidance, and support. I am also filled with gratitude towards Ben Knudsen and Dylan Wilson, both for very many helpful conversations on this work and for commentary on an earlier draft. I would like thank Paul VanKoughnett and Jeremy Mann for reading an earlier draft and offering useful feedback, and Elden Elmanto for helpful conversations, and for his enthusiasm and encouragement throughout. I am grateful to Nick Kuhn for pointing me to the references [13, 17] and for enlightening comments on an earlier draft. This paper was written while partially supported by an NSF Graduate Research Fellowship, and I am very grateful for their support. Finally, I would like to thank the referee for their very thoughtful suggestions.


  1. 1.
    Ayala, D., Francis, J.: Factorization homology of topological manifolds. J. Topol. 8, 1045–1084 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Ayala, D., Francis, J.: Zero-pointed manifolds. arXiv:1409.2857 (Preprint)
  3. 3.
    Ayala, D., Francis, J., Tanaka, H.L.: Factorization homology of stratified spaces. Sel. Math. (N.S.) 23(1), 293–362 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Aguilar, M., Gitler, S., Prieto, C.: Algebraic Topology from a Homotopical Viewpoint. Springer, New York (2002)CrossRefGoogle Scholar
  5. 5.
    Barratt, M., Priddy, S.: On the homology of non-connected monoids and their associated groups. Comment. Math. Helv. 47, 1–14 (1972)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Barnett-Lamb, T.: The Dold–Thom theorem. Expository notes.
  7. 7.
    Dugger, D., Isaksen, D.: Topological hypercovers and A1-realizations. Math. Z. 246(4), 667–689 (2004)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Dwyer, W., Kan, D.: Simplicial localization of categories. J. Pure Appl. Algebra 17, 267–284 (1980)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Dold, A., Thom, R.: Une generalisation de la notion d’espace fibré. Application produits symetriques infinis. C. R. Acad. Sci. Paris 242, 1680–1682 (1956)Google Scholar
  10. 10.
    Dold, A., Thom, R.: Quasifaserungen und unendliche symmetrische Produkte. Ann. Math. 67, 239–281 (1958)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Dos Santos, P: A note on the equivariant Dold–Thom theorem. J. Pure App. Algebra 183(1-3), 299–312 (2003)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Eilenberg, S., Steenrod, N.: Foundations of Algebraic Topology, vol. 15. Princeton Mat. Ser., Princeton (1952)Google Scholar
  13. 13.
    Floyd, E., Floyd, W.: Actions of classical small categories. (Unpublished manuscript)
  14. 14.
    Gajer, P.: The intersection Dold–Thom theorem. Topology 35(4), 939–967 (1996)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Guillou, B.: The equivariant Dold-Thom theorem. Expository notes.
  16. 16.
    Hatcher, A.: A Short Exposition of the Madsen-Weiss Theorem. arXiv:1103.5223 (Preprint)
  17. 17.
    Kuhn, N.: The McCord model for the tensor product of a space and a commutative ring spectrum. Progress in Mathematics, vol. 215. Algebraic Topology: Categorical Decomposition Techniques, pp. 213–236 (2003)CrossRefGoogle Scholar
  18. 18.
    Lima-Filho, P.: On the equivariant homotopy of free abelian groups on G-spaces and G-spectra. Math. Z. 224, 567–601 (1997)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Lurie, J.: Higher Algebra.\(\sim \)lurie/ (Version dated March 2016)Google Scholar
  20. 20.
    Lurie, J.: Higher Topos Theory. Annals of Mathematics Studies, vol. 170. Princeton University Press, Princeton (2009)Google Scholar
  21. 21.
    May, J.P.: Classifying Spaces and Fibrations. Memoirs AMS, p. 155Google Scholar
  22. 22.
    McCord, M.: Classifying spaces and infinite symmetric products. Trans. Am. Math. Soc. 146, 273–298 (1969)MathSciNetCrossRefGoogle Scholar
  23. 23.
    McDuff, D., Segal, G.: Homology Fibrations and the “Group-Completion” Theorem. Invent. Math. 31, 279–287 (1976)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Mostovoy, J.: Partial monoids and Dold–Thom functors. arXiv:0712.3444 (Preprint)
  25. 25.
    Segal, G.: Categories and cohomology theories. Topology 13, 293–312 (1974)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Segal, G.: Classifying spaces and spectral sequences. Publ. Math. I.H.E.S. 34, 105–112 (1968)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Spanier, E.: Infinite symmetric products, function spaces, and duality. Ann. Math. 69(2), 142–198 (1959)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Suslin, A., Voevodsky, V.: Singular homology of abstract algebraic varieties. Inv. Math. 123(1), 61–94 (1996)MathSciNetCrossRefGoogle Scholar

Copyright information

© Tbilisi Centre for Mathematical Sciences 2018

Authors and Affiliations

  1. 1.Northwestern UniversityEvanstonUSA

Personalised recommendations